J Pediatr Intensive Care 2020; 09(04): 290-294
DOI: 10.1055/s-0040-1708553
Case Report

Sudden Cardiac Arrest and Malignant Ventricular Tachycardia in an 8-Year-Old Pediatric Patient Who Has Hemolytic Uremic Syndrome Associated with Shiga Toxin-Producing Escherichia coli

1  Department of Pediatric Critical Care Medicine, Bezmialem Vakif University, Istanbul, Turkey
,
2  Faculty of Medicine, Bezmialem Vakif University, Istanbul, Turkey
,
3  Department of Pediatric Nephrology, Bezmialem Vakif University, Istanbul, Turkey
,
4  Department of Pediatrics, Bezmialem Vakif University, Istanbul, Turkey
,
Uzeyir Jafarov
4  Department of Pediatrics, Bezmialem Vakif University, Istanbul, Turkey
,
Abdurrahman Zarif Guney
4  Department of Pediatrics, Bezmialem Vakif University, Istanbul, Turkey
,
5  Department of Radiology, Bezmialem Vakif University, Istanbul, Turkey
,
6  Department of Pediatric Cardiology, Bezmialem Vakif University, Istanbul, Turkey
› Author Affiliations

Abstract

Gastrointestinal, neurological, pancreatic, hepatic, and cardiac dysfunction are extrarenal manifestations of hemolytic uremic syndrome associated with Shiga toxin-producing Escherichia coli (STEC-HUS). The most frequent cause of death for STEC-HUS is related to the central nervous system and cardiovascular system. Cardiac-origin deaths are predominantly related to thrombotic microangiopathy-induced ischemia and the immediate development of circulatory collapse. STEC-HUS cardiac related deaths in children are rare with only sporadic cases reported. In our literature search, we did not come across any pediatric case report about STEC-HUS causing sudden cardiac arrest and malignant ventricular tachycardia (VT). Herein, we report the case of an 8-year-old female child with a typical clinical manifestation of STEC-HUS. On the seventh day of pediatric intensive care unit admission, the patient had a sudden cardiac arrest, requiring resuscitation for 10 minutes. The patient had return of spontaneous circulation with severe monomorphic pulsed malignant VT. Intravenous treatment with lidocaine, amiodarone and magnesium sulfate were promptly initiated, and we administered multiple synchronized cardioversions, but VT persisted. Furthermore, we were not able to ameliorate her refractory circulation insufficiency by advanced cardiopulmonary resuscitation. Thus, inevitably, the patient lost her life. This case illustrates the need for aggressive management and the dilemma that pediatric critical care specialists, cardiologists, and nephrologists have to face when dealing with STEC-HUS that is worsened by a sudden cardiac arrest accompanied with VT.



Publication History

Received: 15 December 2019

Accepted: 16 February 2020

Publication Date:
07 April 2020 (online)

© 2020. Thieme. All rights reserved.

Georg Thieme Verlag KG
Stuttgart · New York